MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2021
Type of Reportable Event Malfunction
Event or Problem Description
Per the field clinical specialist (fcs), during a tavr procedure for a 20mm sapien 3 ultra in the aortic position via transfemoral approach, more push force was required to advance valve and delivery system (ds) out the distal end of esheath.The operator felt resistance then a ''pop'' as the tip of the esheath released the valve & ds.Per follow-up the fcs noted the loader was fully inserted into esheath and the insertion angel at ~45 degrees.Damage on the esheath was observed when removed.Procedure was completed with no patient injury.
 
Additional Manufacturer Narrative
Investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information base on the device evaluation.The device was returned to edwards lifesciences for evaluation.The 14f esheath was returned with an introducer fully inserted through it along with the 20mm commander delivery system.The returned devices were visually inspected, and the following was observed: distal tip tore radially along the distal edge of the line.Minor soft tip damage was present.All score lines present at distal tip.Stretching observed throughout the distal tip.Hdpe scratch located distal of the strain relief with a length of 1 inch.Due to condition of the returned devices (distal tip torn), no applicable functional testing was able to be performed.Due to the nature of the complaint, no relevant dimensional testing was able to be performed.Imagery was provided from the site and revealed the following: patient's right access vessel had presence of calcification and tortuosity.All inspections are conducted on 100% of the units.Per procedure, the sapien 3 ultra valve is visually and dimensionally inspected for defects.In addition, product verification testing was performed on a sampling basis and all testing met specifications.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.A device history record review (dhr) was performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.A review of the lot history revealed no other similar returned complaints for the trend categories.However, no manufacturing non-conformances were identified during the investigations of the similar complaints.The instructions were reviewed instruction for ifu for esheath, device preparation manual, ifu for commander delivery system.Device preparation training manual and procedural training manual.Delivery system insertion through sheath.Correctly orient delivery system and check position before insertion.Orient the delivery system with the flush port pointing away and the edwards logo facing up.Ensure delivery system is locked in default position.Maintain edwards logo up throughout the procedure to prevent kinking of the delivery system.Insertion force through the partially expandable portion can be higher that the push force through the fully expandable portion.In expectation of high friction, use short movements and push delivery system closer to sheath hub.In expectation of high friction, use short movements.Push force can vary due to angle of access and insertion, thv size, vessel diameter, tortuosity and degree of calcification.Following proper valve crimping technique and ensure valve is delivered as straight as possible.Be careful to not bend the proximal end of the sheath when inserting the delivery system through the sheath.If push force is too high or valve is initially stuck, zoom in the rotate the c-arm to ensure valve and sheath are not damaged.If damaged, retract valve in the sheath slighty pulling back the sheath 1-2 cm while advancing the thv/ delivery system.If push force is too high or valve is still stuck, remove valve and sheath together as single unit and replace.Do not over-manipulate the sheath at any time.Check delivery system is locked in default position and edwards logo up.Insert loader completely into sheath until it stops.Ensure wire is still in lv.Ensure sheath tip is still past the aortic bifurcation (above the renal arteries).Advance thv through loader and sheath using short movements.For longer, peel away loader, retract and peel away (if needed).Keep loader inserted in sheath until just prior to delivery system removal if using the shorter non-peel away loaded.No ifu/training deficiencies were identified.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for sheath distal tip torn and difficulty advancing through sheath were confirmed per evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were observed on the device during device preparation.Per the complaint description, "more push force was required to advance valve and delivery system (ds) out the distal end of esheath.The operator felt resistance then a "pop" as the tip of the esheath released the valve & ds.Per follow-up the fcs noted the loader was fully inserted into esheath and the insertion angel at approximately 45 degrees.Damage on the esheath was observed when removed".Per evaluation of the returned device, the sheath distal tip was observed to be torn radially along the distal edge of the liner.While a definitive root cause was unable to be determined, investigation indicates that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the experienced delivery system advancement resistance at the sheath distal tip and the distal tip tear.Additionally, the delivery system was inserted with an angle of 45 degrees.Per the procedural training manual, "push force can vary due to angle of access and insertion, thv size, vessel diameter, tortuosity and degree of calcification".A steep insertion angle can lead to non-coaxial alignment between the crimped valve and the sheath inner lumen, which may lead to increased resistance or an increased potential for the valve struts to catch onto the sheath distal tip during advancement.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.A product risk assessment (pra) was previously initiated to investigate the cause and assess the risks associated with distal tip torn.To address the issue, a corrective action preventative action (capa) was initiated to drive corrective actions.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
reene van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13206479
Report Number2015691-2022-03312
Device Sequence Number1534202
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230719(10)63896197
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2023
Device Model Number914ESA
Device Catalogue NumberN/A
Device Lot Number63896197
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2021
Supplement Date Received by Manufacturer03/03/2022
Initial Report FDA Received Date01/10/2022
Supplement Report FDA Received Date03/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/19/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale